Doctors in Alberta, BC are reporting of a new mix of street drugs that have no antidote for overdose victims. Toxicology reports are revealing a different drug being mixed with fentanyl and other street drugs, which are already adulterated with ever more bizarre and dangerous fillers, according to Dr. Keith Ahamad, an addiction expert.
According to a public notice from Alberta Health Services, street opioids are being mixed with a drug called Etizolam. Etizolam is an analog of benzodiazepines. While similar in action to Valium, Etizolam is 6-10 times more potent with sedative-hypnotic, anxiolytic, and anticonvulsant effects, according to the Drug Enforcement Administration (DEA).
The overdose symptoms are similar to an opioid overdose — users may look drowsy, have slurred speech, poor coordination, memory loss and breathing difficulties.
But unlike with opioids, naloxone won’t prevent the overdose as the drugs work on a different pathway in users’ brains.
(That being said, doctors say naloxone should still be used, as it could at least reverse the effects of the opioid the drug is paired with).
“Traumatizing For All Of Us”
“With Narcan they would just pop up. But the way the benzos work, they just remain more sedated, almost unconscious — just more traumatizing for all of us, I’ll tell you that,” Sarah Blyth of the Overdose Prevention Society noted.
Ahamad says the drug that’s causing this is similar to medications used for anxiety, sleep disorders and depression, and it’s showing up in urine drug screens.
It’s used as a filler or additive, and it makes any overdose more dangerous. Benzos work on a different pathway in users’ brains, so the naloxone has a reduced effect and the person’s breathing is even more depressed than it would be with an opioid alone.
“So there’s a total panic around the potential for increased death and harms associated with that additive,” he said.
“People are not really waking up after the Narcan is used for the overdose.”
While Etizolam has not been found by Vancouver police, 120 grams turned up in Alberta in 2017, according to the RCMP.
Adding to the risk, police are seeing a resurgence of carfentanil, which is a potent animal tranquillizer.
“It’s totally insane. We are literally chasing our tails here with the drug supply. It’s impossible to keep up. Weird and unusual and dangerous things will continue to creep into the drug supply,” said Ahamad.
Know The Facts
Dr. Mark Yarema, the medical director of Alberta’s Poison and Drug Information Service, said he started receiving reports in April or May from emergency rooms and safe consumption sites in Calgary, Red Deer and Lethbridge that have seen cases where drug users overdose on what medical workers believe are opioids, but the patients don’t respond to naloxone.
The cause could possibly be Etizolam.
Etizolam mix may be the cause.
“Now, whether it contributed to the deaths or not is unclear, but it is something wewanted to make the public aware of,” Yarema said.
Used for research purposes, the drug isn’t prescribed for use in North America, though in other countries used to treat panic attacks and insomnia.
If a suspected opioid overdose doesn't fully respond to naloxone and has ongoing decreased LOC, think etizolam. It's been detected in opioid fatalities in Alberta. Benzo-like drug. Decreased LOC and decreased resp rate. No specific antidote. pic.twitter.com/fV1TA0obHS
— Mark Yarema (@mcyarema) July 23, 2019